- ‘ Cases of rape rise to 84% in Nigeria’
- Dana air crash update: 23 aircrash victims’ families yet to receive compensation
- Mimiko inaugurates new Mother & Child hospital today
- N4.56b pension scam: Female accused hospitalised,trial stalled
- Construction workers hail FG’s decision on Lagos-Ibadan expressway
- Senate adjourns plenary for 1 week, dissolves to Appropriation committee.
- Blackout looms as Egbin power plant breaks down
- FMBN, NEXIM, BOA, IB lose N47bn in 6 months - CBN
- FirstBank wins Nigerian Bank of the Year award
- PDP tackles ACN over Tukur’s comments
- Electricity workers threaten strike over Wamakko
- ‘NDIC prosecuted 55 directors, staff of micro finance banks in 2011’
- Judgment in Oni’s appeal stalled, re-fixed for Jan 8
- Slain banker: Deceased had only 3 wounds -Accused’s father
- Appointments: S/West not marginalised —FCC
Experts warn on tingling sensation, numbness due to herbal toothpastes
AMIDST increasing patronage of herbal toothpastes and perception that these toothpastes like other herbal products are natural, devoid of chemicals and therefore superior to regular toothpastes, experts have raised the alarm on increasing cases of tingling sensation in the mouth and numbness of the tongue in users of herbal toothpastes.
In a study presented at the 6th Annual Scientific Conference and general meeting of the Nigerian Association of Dermatologists (NAD) in Ibadan, Dr O.O Ayanlowo stated that these were symptoms of adverse drug reaction due to herbal toothpastes.
According to her, over a two year period, of the 95 patients treated for adverse drug reactions, 16 cases were attributable to daily use of herbal toothpastes.
Some of the adverse drug reactions the retrospective study that spanned between June 2010 and April 2012 documented included tingling sensations in the mouth, numbness of the tongue, hyper pigmentation of the mouth, lips and chin, burning mouth and peppery sensation and soreness.
Dr Ayanlowo, a medical expert with the Department of Medicine, LAUTECH Teaching Hospital, Ososgbo, Osun State who noted that most of the people affected negatively by the herbal toothpastes were in the productive age group, stated that regular use of the herbal dentifrices identified in this study can result in oral signs and symptoms affecting taste, nutrition, aesthetics and general oral physiology in some consumers.
Although, most of the complaints had lasted for six weeks to eight months, the medical expert stated that in many of these patients, resolution of symptoms was progressive within two weeks of withdrawal of the herbal toothpaste and its replacement with the conventional fluoride toothpaste.
The expert, who remarked that adverse drug reactions do occur from the use of herbal toothpaste, stated the need for post marketing surveillance of herbal toothpastes because of its vital importance in safe guarding the health of Nigerians.
She emphasised that people should not wave off symptoms such as burning mouth/peppery sensation, loss of taste sensation and soreness, as merely due to vitamin deficiencies or anaemias, arguing that these could also be indicative of adverse drug reactions or allergic reactions in responses to use of herbal toothpastes.Share